Optimal distributed execution of join queries

Reid D.J. (1994) Optimal distributed execution of join queries. Computers and Mathematics with Applications, 27 11: 27-40. doi:10.1016/0898-1221(94)90094-9

Author Reid D.J.
Title Optimal distributed execution of join queries
Journal name Computers and Mathematics with Applications   Check publisher's open access policy
ISSN 0898-1221
Publication date 1994-01-01
Sub-type Article (original research)
DOI 10.1016/0898-1221(94)90094-9
Volume 27
Issue 11
Start page 27
End page 40
Total pages 14
Language eng
Subject 2604 Applied Mathematics
2605 Computational Mathematics
2611 Modelling and Simulation
Abstract It is proposed that the execution of a chain query in a distributed system can be usefully and appropriately modeled as an integer linear program. In response to a user request, information in the form of relational tables scattered across the network is to be combined and made available to the user. The formulation initially attained by considering the behavior of the distributed system in processing such a query is then reduced by removing redundant linear constraints, to produce a model of minimal transmission cost execution. In view of varying properties displayed by the possibly many optima of this problem, further attention is devoted to discriminating between them. By perturbing the objective function, those solutions requiring fewer network transmissions can be favored at the expense of equal-cost, but more complicated, strategies. This includes those strategies that may specify the transmission of a relation around a cycle; when the costs of transmission between sites forming the cycle are zero, such a solution might otherwise be optimal. Many different ways have been devised to solve programs having some number of variables restricted to taking only integer values in some interval, and virtually any of these might be used to solve the join query model. One possible method, using a tree-search approach, is discussed here.
Keyword Distributed database system
Integer linear program
Join query
Simplex methods
Tree-search algorithm
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status Unknown

Document type: Journal Article
Sub-type: Article (original research)
Collection: Scopus Import - Archived
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 4 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 8 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Tue, 14 Jun 2016, 12:52:54 EST by System User